South Dakota, 2021

Hail in South Dakota, June 8, 2021

June 8, 2021 · NWS UNR · 1 event in 1 county or zone

A supercell thunderstorm developed over central Perkins County and eventually weakened some as it got swallowed up by the line of storms moving from the west. The storm produced large hail and gusty winds south and southwest of Bison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over central Perkins County and eventually weakened some as it got swallowed up by the line of storms moving from the west. The storm produced large hail and gusty winds south and southwest of Bison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 7:06 PM MST, 31 minutes earlier.

Area forecast discussion, Jun 8, 7:06 PM MST, 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
806 PM MDT Tue Jun 8 2021

.UPDATE...
Issued at 805 PM MDT Tue Jun 8 2021

Red flag warning for Campbell County allowed to expire as RH is
recovering and winds are diminishing.

UPDATE Issued at 703 PM MDT Tue Jun 8 2021

A line of thunderstorms has been developing over northeastern WY
as the stronger upper short-wave trough approaches. Given MLCAPE
of 1000-3000 J/kg over western SD, along with DCAPE of 1500-2000
J/kg, the likelihood of severe wind gusts will increase as the
thunderstorms move into, and across, western SD. The severe watch
may need to be expanded on the eastern side if the storms prove
that they can hold together, but the low-level and deep-layer
shear are not favorable. Otherwise, will allow the red flag
warning to expire at 8 pm for Campbell County.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 335 PM MDT Tue Jun 8 2021

Current surface analysis shows low pressure over far southeast
MT, with warm front extending east-northeast through southern ND
and a cool front to the southwest of the low across northern and
western WY. A dryline has developed to the south of the low across
northeast WY, across eastern Campbell County. Upper level
analysis shows ridge over the MS river valley, with southwest flow
from the Four Corners region to the Northern Plains. Skies are
sunny to partly cloudy at this time with temps in the upper 80s to
mid 90s across the plains, 80s over the Black Hills. A strong
storm has developed in the Philip area in the last hour or so.
Otherwise, regional radars show a cluster of slow moving strong
storms over south central ND that are back building slowly into
far northwest and north central SD near the warm front. with not
much anywhere else at this point. A line of cumulus is starting to
develop along the dryline in northeast WY. Winds are breezy from
the south to southeast across a good portion of the area.
Dewpoints range from the mid to upper 60s toward central SD to the
20s and lower 30s over Campbell County behind the dryline.

A more active pattern can be expected through Thursday, especially
late today/evening and later on Thursday, as disturbances move
through persistent southwest flow across the region. For late today
into tonight, a weak disturbance is noted on water vapor imagery
across southern into central WY, moving north-northeast. South-
southeast winds continue to bring increasing moisture, with MUCAPE
values ranging from 1000 j/kg near the dryline to around 3000 j/kg
across central SD. Steep lapse rates and weakening CIN are noted as
well. Shear is still rather weak across much of the area, but
becomes more favorable over far northwest SD in closer vicinity to
the surface low and warm front. Isolated strong storms will continue
to be possible across most of the area through late afternoon, but
the main action will likely develop along the dryline in northeast
WY very late this afternoon and track east into SD this evening.
Exact timing is still uncertain at this point. Large hail and strong
winds could be dual threats early on, but winds should be the main
concern as the storms move east during the evening. The main areas
of concern will be from far northeast WY into far western SD. Threat
should lessen some further east toward central SD, especially if the
storms are slower to develop. Tornado threat should remain mostly
north of the forecast area, across northeastern MT and western ND.
Activity will move east and eventually taper off overnight.

Wednesday looks to be a mainly dry day across the area as the
frontal boundary settles over the area early and then drifts back to
the north and west. The ridge rebuilds over the region, with upper
level forcing lacking and a stronger cap developing. The best chance
for a storm or two later in the day will be across south central SD
as a weak disturbance crosses the central Plains. Highs will be in
the 90s to near 100 on the plains, 80s and lower 90s over the Black
Hills. Temperatures will be similar on Thursday.

Later Thursday afternoon into the evening looks rather active, with
a similar setup at the surface as today. Low pressure over southeast
MT with a warm front likely stretching into southern ND and a cold
front just to the west of the area. The difference will be a much
stronger shortwave moving across the Northern Rockies into the
Northern Plains later in the day and evening. Dryline will develop
again across northeast WY, possibly reaching near the Black Hills
late in the day. Plenty of instability will build ahead of the front
during the afternoon and shear looks to be more favorable for at
least isolated supercells to develop. As the front eventually gets
pushed through the area by the shortwave during the late day and
evening, a line of storms looks likely to develop, especially over
western into central SD. Strong winds and some large hail will be
the main threats.

A brief cooldown to near average temperatures can be expected for
Friday, but hot conditions will return over the weekend, especially
Sunday and into next week. Chances for storms look rather minimal
through the extended forecast period as ridge gradually builds over
the Rockies and high Plains. Some isolated activity could develop
toward early next week if weak disturbances can move through the
ridge, but will keep forecast dry for now.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 505 PM MDT Tue Jun 8 2021

Ongoing thunderstorms over parts of northwestern SD will pose a
severe threat until early this evening. Elsewhere, thunderstorms
are expected to develop by early evening over northeastern WY, and
then move through the forecast area this evening into the
overnight hours. Strong winds and moderate hail may be possible
with ongoing storms, otherwise VFR conditions are expected through
the TAF period.

&&

.FIRE WEATHER...
Issued At 335 PM MDT Tue Jun 8 2021

Dry conditions across much of the northeast WY plains over the
last few weeks has dried out fuels sufficiently in many areas,
especially over Campbell County. Breezy south-southwest winds are
in place behind a developing dry line over eastern Campbell
County, bringing very dry air to the west of it. RH has dropped to
8 to 15 percent in much of Campbell County. Red flag or near red
flag conditions will persist into early evening.

Low humidities can be expected again on Wednesday across much of
northeast WY, as low as 10 to 15 percent, but winds look lighter
than today, mostly 10 to 15 mph with some higher gusts in the
afternoon. Thursday looks like a similar setup to today for at least
western portions of northeastern WY: very dry air and breezy south-
southwest winds, along with hot temperatures. At this point,
headlines are looking like they will be needed again across parts of
the northeast WY plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...Bunkers
DISCUSSION...26
AVIATION...Bunkers
FIRE WEATHER...26
Hazardous weather outlook, Jun 8, 4:49 AM MST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
549 AM MDT Tue Jun 8 2021

SDZ001-002-012-013-024>031-041-042-072>074-WYZ056>058-071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. Some of these storms may be
severe with large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-091300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
549 AM MDT Tue Jun 8 2021 /649 AM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. A strong storm or two is
possible later this evening. The main threat will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-091300-
Northern Campbell-Southern Campbell-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming. A storm or two may be severe with large
hail and damaging wind.

Hot, dry, and breezy conditions will develop across Campbell
County this afternoon. Several data sources indicate grasses are
drying out, so critical fire weather conditions are expected. For
more information see the latest Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Damaging wind and hail are most
likely, but there is also a chance of a tornado. Additionally, hot
and breezy conditions are expected in the afternoon, which may
lead to critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 8, 6:32 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             4 SE USTA               45.17N 102.10W
06/08/2021  E0.75 INCH       PERKINS            SD   TRAINED SPOTTER

&&

EAGAN
Special weather statement, Jun 8, 6:33 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
733 PM MDT Tue Jun 8 2021

SDZ002-014-090215-
Perkins SD-Ziebach SD-
733 PM MDT Tue Jun 8 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN ZIEBACH AND SOUTHEASTERN
PERKINS COUNTIES...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Arrow Head Buttes, or 15 miles north of Faith, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glad Valley, Usta, Iron Lightning, and Arrow Head Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern South Dakota.

LAT...LON 4562 10199 4547 10199 4547 10165 4539 10147
      4533 10148 4507 10196 4521 10226 4564 10203
TIME...MOT...LOC 0132Z 217DEG 24KT 4523 10203

Eagan
Local storm report, Jun 8, 7:00 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     1 WSW RED ELM           45.05N 101.80W
06/08/2021  M64 MPH          ZIEBACH            SD   MESONET

&&

BUNKERS
Local storm report, Jun 8, 7:06 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     10 WSW RED ELM          44.99N 101.96W
06/08/2021  E80 MPH          ZIEBACH            SD   TRAINED SPOTTER

            70-80 MPH WIND GUSTS

0748 PM     TSTM WND GST     2 WNW DWTN SPEARFISH    44.51N 103.89W
06/08/2021  M56 MPH          LAWRENCE           SD   TRAINED SPOTTER

&&

JJ
Local storm report, Jun 8, 7:16 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     BEULAH                  44.54N 104.08W
06/08/2021  M62 MPH          CROOK              WY   MESONET

0742 PM     TSTM WND GST     1 NNE FAITH             45.03N 102.02W
06/08/2021  M64 MPH          MEADE              SD   ASOS

0805 PM     TSTM WND GST     13 NW BELLE FOURCHE     44.80N 104.03W
06/08/2021  M62 MPH          BUTTE              SD   MESONET

0806 PM     TSTM WND GST     1 WSW RED ELM           45.05N 101.80W
06/08/2021  M86 MPH          ZIEBACH            SD   MESONET

&&

JJ
Local storm report, Jun 8, 7:35 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
835 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     8 E FAITH               45.02N 101.87W
06/08/2021                   ZIEBACH            SD   LAW ENFORCEMENT

            SOME DOOR AND ROOF DAMAGE TO A BARN. A SEMI TRAILER WAS
            BLOWN OVER.

&&

BUNKERS

The radar

The Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
June 8, 7:37 PM MST
Where
Perkins County, 16.76 mi SSW of Bison
Measured
1 in hail
Reported by
Public
Coordinates
45.290, -102.580

There was damage to a rain gauge and downed branches from gusty winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955846.